Maryland, 2012

Hail and Damaging Winds in Maryland, June 22, 2012

June 22, 2012 · NWS LWX · 36 events in 8 counties and zones

An upper-level trough and associated cold front moved across Maryland, northern Virginia and eastern West Virginia during the afternoon and evening of the 22nd. High humidity and instability values provided the ingredients for severe storms to develop early in the afternoon and linger into the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$111,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper-level trough and associated cold front moved across Maryland, northern Virginia and eastern West Virginia during the afternoon and evening of the 22nd. High humidity and instability values provided the ingredients for severe storms to develop early in the afternoon and linger into the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 1:51 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 22, 1:51 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 PM EDT FRI JUN 22 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND TONIGHT.
HIGH PRESSURE AT THE SURFACE WILL BUILD OVERHEAD FOR THE WEEKEND.
ANOTHER COLD FRONT WILL PASS THROUGH THE AREA MONDAY. AN UPPER LEVEL
TROUGH MAY SET UP ACROSS THE MID-ATLANTIC DURING THE MIDDLE OF NEXT
WEEK.
&&

.NEAR TERM /THROUGH SATURDAY/...
COLD FRONT CURRENTLY STRETCHES FROM NEW ENGLAND TO THE WESTERN MID
ATLANTIC BACK THROUGH THE LOWER MISSISSIPPI RIVER VALLEY. A LEE
TROUGH IS SITUATED ACROSS THE EASTERN CWFA.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG AND AHEAD OF THE COLD
FRONT...AND ALONG THE LEE TROUGH THIS AFTERNOON. 16Z SPECIAL
SOUNDING STILL SHOWS A VERY PRONOUNCED INVERTED V STRUCTURE. WEAK
CAP AROUND 925MB SHOULD CONTINUE TO MIX OUT WITH THE COVERAGE OF
STORMS INCREASING ACROSS THE METRO AREAS THROUGH THE EVENING. HIGH
CAPE/LOW SHEAR DAY...WITH WET MICROBURTS BEING THE MAIN SEVERE
WEATHER THREAT. HOWEVER...LAPSE RATES ARE A LITTLE STEEPER THAN WHAT
MODELS FORECAST AND A FEW SEVERE HAIL REPORTS ARE POSSIBLE. LOCALLY
HEAVY RAINFALL IS ALSO LIKELY. SEVERE THUNDERSTORM WATCH RUNS
THROUGH 9 PM FOR EAST OF THE BLUE RIDGE.

DO THINK STORMS WILL FILL IN EAST OF THE BLUE RIDGE THIS AFTERNOON
ALONG THE LEE TROUGH. COLD FRONT WILL CONTINUE TO ADVANCE EASTWARD
THROUGH THE LATE AFTERNOON AND REACH THE METRO AREAS BY EARLY THE
EVENING. IF CURRENT STORMS EXHAUST THE INSTABILITY EAST OF THE BLUE
RIDGE...PRECIP ASSOCIATED WITH THE ACTUAL FROPA MAY STRATIFORM OUT
WHEN IT REACHES THE METRO AREAS WITH DIMINISHED THUNDERSTORM
COVERAGE/STRENGTH.

COLD FRONT WILL SLOWLY MOVE OFFSHORE THROUGH EARLY SATURDAY MORNING
WITH SHOWERS POSSIBLY LINGERING EAST OF THE INTERSTATE 95 CORRIDOR
OVERNIGHT.

HIGH PRESSURE BUILDS IN FROM THE WEST DURING THE DAY ON SATURDAY.
SLIGHTLY COOLER TEMPS ARE LIKELY TOMORROW...WITH VALUES NEAR
NORMAL UNDER MOSTLY SUNNY SKIES.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL CONTINUE TO MOVE INTO THE REGION SATURDAY EVENING
AND INTO SUNDAY.  RETURN FLOW WILL CONTINUE AS WELL AND WARMER AND
MORE HUMID CONDITIONS EXPECTED.  EAST OF THE APPALACHIANS A LEE
TROUGH IS EXPECTED TO FORM AND CAUSE AN AREA OF SHOWER AND
THUNDERSTORM TO DEVELOP SUNDAY AFTERNOON.  TROUGH OVER THE GREAT
LAKES IS EXPECTED TO MOVE EASTWARD AND TO THE NORTH SUNDAY NIGHT AND
INTO MONDAY.  A COLD FRONT ASSOCIATED WITH THIS TROUGH IS EXPECTED
TO MOVE THROUGH THE OUTLOOK AREA MONDAY AFTERNOON.  HIGH TEMPS MAY
BE REACHED EARLY ON MONDAY AS NORTHWEST WINDS PUSH THROUGH AFTER
FROPA AND CAUSE TEMPS TO DROP MONDAY AFTERNOON.  SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AS FROPA MOVES THROUGH REGION.  BEST
CHANCE FOR THUNDERSTORMS DUE TO HIGHER INSTABILITY AND SURFACE
HEATING WILL BE OUR SOUTHERN ZONES.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
PRESSURE SURGE BEHIND FROPA MONDAY AFTERNOON WILL CAUSE BREEZY
NORTHWEST WINDS IN THE EVENING.  MODELS SHOW UPPER LEVEL TROUGH AND
FROPA WILL KEEP A TROPICAL STORM OFF THE SC COAST AND AWAY FROM THE
OUTLOOK AREA.  SFC HIGH PRESSURE FROM THE WEST WILL MOVE CLOSER TO
THE REGION INTO THE MIDDLE PORTION OF THE WEEK.  NORTHERLY WINDS
WILL KEEP OUR TEMPS BELOW CLIMO AND AS UPPER TROUGH MOVES NORTH OF
THE AREA CLOUDS AND SHOWERS WILL BE POSSIBLE.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
COLD FRONT APPROACHING THE APPALACHIANS...WITH A LEE TROUGH EAST OF
THE INTERSTATE 95 CORRIDOR. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS THE REGION THIS AFTERNOON AND WILL CONTINUE THROUGH
THE EARLY EVENING HOURS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL.

THUNDERSTORM CONVERGE SHOULD DIMINISH AFTER SUNSET WITH THE LOSS OF
HEATING/INSTABILITY...HOWEVER SHOWERS MAY LINGER EAST OF THE
INTERSTATE 95 CORRIDOR THROUGH EARLY SATURDAY MORNING UNTIL THE COLD
FRONT MOVES OFFSHORE. NO RESTRICTIONS TO CIGS/VSBY ANTICIPATED
DURING THE DAY ON SATURDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON WITH
MVFR/IFR RESTRICITIONS POSSIBLE WITHIN ACTIVITY.  A COLD FRONT WILL
MOVE INTO THE REGION MONDAY AND NORTHWEST FLOW WITH GUSTS AROUND 20
KNOTS ARE POSSIBLE BEHIND FROPA.  HIGH PRESSURE MOVES INTO THE AREA
FOR THE MIDDLE PORTION OF NEXT WEEK.
&&

.MARINE...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE WATERS THIS
AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH THE MID
ATLANTIC. STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...AND
SPECIAL MARINE WARNINGS ARE LIKELY WITH THIS ACTIVITY. THUNDERSTORMS
SHOULD DECREASE IN STRENGTH/COVERAGE WITH SUNSET. THE COLD FRONT
WILL MOVE OFFSHORE BY EARLY SATURDAY MORNING...WITH HIGH PRESSURE
BUILDING OVERHEAD FOR THE AFTERNOON.

SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON WITH
MVFR/IFR RESTRICITIONS POSSIBLE WITHIN ACTIVITY.  SCA IS POSSIBLE
SUNDAY EVENING.  A COLD FRONT WILL MOVE INTO THE REGION MONDAY AND
NORTHWEST FLOW WITH GUSTS AROUND 20 KNOTS ARE POSSIBLE BEHIND
FROPA.  HIGH PRESSURE MOVES INTO THE AREA FOR THE MIDDLE PORTION OF
NEXT WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

LISTEMAA/SHEFFIELD
Hazardous weather outlook, Jun 22, 1:16 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
216 PM EDT FRI JUN 22 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231315-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
216 PM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS AND LOCALLY HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH IS
IN EFFECT UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SMALL CRAFT CONDITIONS ARE POSSIBLE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-231315-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
216 PM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND
GUSTS AND LOCALLY HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH IS
IN EFFECT UNTIL 9 PM FOR AREAS EAST OF THE BLUE RIDGE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

In the hours before

Special weather statement, Jun 22, 2:54 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
354 PM EDT FRI JUN 22 2012

WVZ501>503-222045-
WESTERN MINERAL WV-WESTERN GRANT WV-EASTERN GRANT WV-
354 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORM TO AFFECT WESTERN MINERAL...WESTERN GRANT AND
EASTERN GRANT COUNTIES...

AT 354 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF
WILSONIA...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE BAYARD.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3922 7944 3930 7934 3931 7930 3935 7926
      3936 7911 3893 7923 3897 7935 3907 7931
      3909 7936 3911 7936 3920 7930 3921 7934
      3917 7947 3920 7949
TIME...MOT...LOC 1954Z 282DEG 21KT 3920 7968

KONARIK
Special weather statement, Jun 22, 2:55 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT FRI JUN 22 2012

MDZ003-502-WVZ051-222045-
WASHINGTON MD-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
355 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...MORGAN AND CENTRAL AND
EASTERN ALLEGANY COUNTIES...

AT 355 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FLINTSTONE...
MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE VALLEY VIEW...JOHNSONS MILL...SPOHRS
CROSSROADS...NEW HOPE AND HIGHLAND RIDGE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3973 7807 3972 7806 3946 7824 3964 7866
      3973 7863
TIME...MOT...LOC 1955Z 283DEG 23KT 3971 7852

KONARIK
Special weather statement, Jun 22, 3:05 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
405 PM EDT FRI JUN 22 2012

MDZ003-WVZ052-053-222045-
WASHINGTON MD-JEFFERSON WV-BERKELEY WV-
405 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...JEFFERSON AND BERKELEY
COUNTIES...

AT 405 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF FALLING WATERS...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE WILLIAMSPORT...HAGERSTOWN...SHEPHERDSTOWN
AND BOONSBORO.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE PASSED.

&&

LAT...LON 3967 7757 3934 7769 3958 7803 3966 7797
TIME...MOT...LOC 2005Z 297DEG 14KT 3958 7790

KONARIK
Special weather statement, Jun 22, 3:11 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 PM EDT FRI JUN 22 2012

VAZ057-222100-
KING GEORGE VA-
411 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORM TO AFFECT KING GEORGE COUNTY...

AT 412 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF DOGUE...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE DOGUE...JERSEY...SHILOH AND KING GEORGE.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3815 7709 3814 7712 3817 7715 3816 7718
      3819 7722 3818 7725 3824 7725 3824 7727
      3822 7728 3824 7732 3839 7703 3817 7705
      3814 7707
TIME...MOT...LOC 2012Z 274DEG 5KT 3819 7728

KONARIK
Local storm report, Jun 22, 3:12 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
412 PM EDT FRI JUN 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     6 ENE BUFFALO SPRINGS   37.64N  78.77W
06/22/2012                   NELSON             VA   POST OFFICE

&&

EVENT NUMBER LWX1200357

MEADOWS
Special weather statement, Jun 22, 3:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
412 PM EDT FRI JUN 22 2012

VAZ026-027-WVZ055-222100-
SHENANDOAH VA-HARDY WV-ROCKINGHAM VA-
412 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORM TO AFFECT SHENANDOAH...HARDY AND ROCKINGHAM
COUNTIES...

AT 413 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
BRAKE...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE MATHIAS.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3897 7859 3863 7881 3885 7909 3897 7902
TIME...MOT...LOC 2013Z 297DEG 8KT 3888 7897

KONARIK

The radar

The Sterling radar (KLWX), 72 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 22, 3:15 PM EST
Where
Washington County, 3.57 mi W of Downsville
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.556, -77.867

Large tree limbs took down power lines and a transformer along Falling Waters Road.

Hail, Calvert

When
June 22, 3:43 PM EST
Where
Calvert County, 1.24 mi S of Dares Beach
Measured
1 in hail
Reported by
Public
Coordinates
38.552, -76.524

Hail fell for about 5 minutes along Goldstein Road.

Thunderstorm Wind, Frederick

When
June 22, 3:59 PM EST
Where
Frederick County, 0.32 mi SSE of Wolfsville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.575, -77.549

A tree was blown down at the intersection of Stottlemyer Road and Brandenburg Hollow Road.

Thunderstorm Wind, Frederick

When
June 22, 4:38 PM EST
Where
Frederick County, 0.86 mi SSW of Johnsville
Measured
57 kt (66 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.519, -77.236

Numerous tree limbs up to 12 inches in diameter were blown down by strong thunderstorm winds.

Thunderstorm Wind, Frederick

When
June 22, 4:38 PM EST
Where
Frederick County, 0.57 mi NNW of Johnsville
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.538, -77.234

The roof of a large dairy barn was destroyed by a thunderstorm downburst with estimated wind of around 80 mph. Pieces of the roof were blown downwind several hundred feet. Many trees in the area were uprooted or damaged.

Thunderstorm Wind, Frederick

When
June 22, 4:38 PM EST
Where
Frederick County, 1.84 mi WSW of Johnsville
Measured
57 kt (66 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.517, -77.260

Large tree limbs were snapped along Coppermine Rd.

Thunderstorm Wind, Frederick

When
June 22, 4:47 PM EST
Where
Frederick County, 1.19 mi NNW of Unionville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.495, -77.191

A tree was blown down across MD 31 at Coppermine Rd. This was reported through RITIS.

Thunderstorm Wind, Carroll

When
June 22, 4:55 PM EST
Where
Carroll County, 1.63 mi SW of New Windsor
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.535, -77.124

Tree trunks were snapped 20 to 30 feet above the ground along Greenwood Church Road.

Thunderstorm Wind, Carroll

When
June 22, 4:55 PM EST
Where
Carroll County, 1.52 mi W of New Windsor
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.546, -77.128

Tree trunks were snapped along Winters Church Road.

Thunderstorm Wind, Carroll

When
June 22, 4:55 PM EST
Where
Carroll County, 1.97 mi SE of Mc Kinstrys
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.532, -77.141

There was tree damage and a broken cross member on a wooden power pole from strong thunderstorm winds.

Thunderstorm Wind, Carroll

When
June 22, 4:56 PM EST
Where
Carroll County, 0.87 mi NNW of Sams Creek
Measured
57 kt (66 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.512, -77.106

Trees were damaged along Marston Road south of New Windsor Road.

Thunderstorm Wind, Carroll

When
June 22, 4:59 PM EST
Where
Carroll County, 0.85 mi E of Dennings
Measured
57 kt (66 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.481, -77.064

A 25 inch diameter tree was blown down. This report was gathered through the RITIS system.

Thunderstorm Wind, Harford

When
June 22, 5:00 PM EST
Where
Harford County, 1.02 mi N of Mill Green
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
39.685, -76.331

A tree was knocked down along Bay Road near the intersection of Heaps Road.

Hail, Harford

When
June 22, 5:02 PM EST
Where
Harford County, 0.51 mi ESE of Mill Green
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.667, -76.321

Quarter size hail fell along Ady Rd.

Thunderstorm Wind, Harford

When
June 22, 5:11 PM EST
Where
Harford County, 1.15 mi W of Dublin
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.651, -76.292

A tree was blown down onto wires near the intersection of Scarboro Road and Mill Green Road.

Hail, Harford

When
June 22, 5:13 PM EST
Where
Harford County, 0.81 mi W of Dublin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.648, -76.285

Quarter size hail fell after starting as pea to dime size. The hail size was measured by the spotter.

Thunderstorm Wind, Harford

When
June 22, 5:13 PM EST
Where
Harford County, 0.48 mi NNW of Dublin
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.656, -76.275

A large tree limb was knocked down into a driveway along Whiteford Rd. with other small and large limbs down in neighboring yards.

Thunderstorm Wind, Harford

When
June 22, 5:15 PM EST
Where
Harford County, 0.89 mi ENE of Dublin
Measured
57 kt (66 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
39.655, -76.255

A tree was knocked down at the intersection of MD Route 440 and Glen Cove Road.

Thunderstorm Wind, Harford

When
June 22, 5:15 PM EST
Where
Harford County, 0.92 mi SSW of Poole
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
39.618, -76.258

A tree was knocked down near the intersection of Trappe Church Road and MD Route 136.

Thunderstorm Wind, Harford

When
June 22, 5:15 PM EST
Where
Harford County, 1.85 mi WNW of Berkley
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.682, -76.231

A tree was blown down across a roadway along with multiple tree limbs.

Thunderstorm Wind, Harford

When
June 22, 5:18 PM EST
Where
Harford County, 1.61 mi ENE of Dublin
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.662, -76.244

Trees were knocked down on Franklin Church Road near the intersection of Glen Cove Road.

Thunderstorm Wind, Harford

When
June 22, 5:19 PM EST
Where
Harford County, 0.37 mi NW of Glenville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
39.604, -76.224

A tree was blown down near the intersection of Deths Ford Road and Glenville Road.

Thunderstorm Wind, Harford

When
June 22, 5:21 PM EST
Where
Harford County, 0.75 mi SW of Berkley
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.662, -76.209

Four trees were damaged and large limbs were knocked down. A chain link fence was also damaged along with a gutter that was torn down from strong thunderstorm winds.

Thunderstorm Wind, Harford

When
June 22, 5:23 PM EST
Where
Harford County, 1.19 mi S of Berkley
Measured
57 kt (66 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
39.653, -76.203

A tree was knocked down on wires along Castleton Road.

Thunderstorm Wind, Harford

When
June 22, 5:26 PM EST
Where
Harford County, 1.15 mi SSW of Castleton
Measured
57 kt (66 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
39.655, -76.179

A tree was blown down along Route 1 at the Conowingo Dam.

Thunderstorm Wind, Baltimore

When
June 22, 5:30 PM EST
Where
Baltimore County, 1.39 mi S of Reisterstown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.450, -76.826

A part of a large tree approximately two and a half feet in diameter fell onto a house along Marshall Wood Rd.

Thunderstorm Wind, Harford

When
June 22, 5:30 PM EST
Where
Harford County, 1.62 mi S of Castleton
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.647, -76.172

Multiple trees were blown down and blocked the access to Camp Ramblewood.

Thunderstorm Wind, Baltimore

When
June 22, 5:36 PM EST
Where
Baltimore County, 0.04 mi NNE of Reisterstown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
COOP Observer
Coordinates
39.471, -76.830

A 3 inch tree limb was blown down onto a porch from a measured 50 mph wind gust.

Thunderstorm Wind, Montgomery

When
June 22, 6:24 PM EST
Where
Montgomery County, 1.11 mi SE of Glen
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
CoCoRaHS
Coordinates
39.037, -77.207

A large tree was blown down blocking a roadway. There were also many other trees knocked down in this vicinity.

Thunderstorm Wind, Montgomery

When
June 22, 6:45 PM EST
Where
Montgomery County, 1.2 mi ESE of Georgetown Jct
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.991, -77.031

An NWS Employee estimated a wind gust of 63 mph.

Thunderstorm Wind, Montgomery

When
June 22, 6:45 PM EST
Where
Montgomery County, 1.46 mi NNW of Takoma Park
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
CoCoRaHS
Coordinates
38.990, -77.008

Branches were knocked down by strong thunderstorm winds.

Thunderstorm Wind, Prince George'S

When
June 22, 6:50 PM EST
Where
Prince George'S County, 0.37 mi NE of Langley Park
Measured
57 kt (66 mph) estimated gust
Property damage
$12,000
Reported by
Park/Forest Service
Coordinates
38.984, -76.965

About 20 trees, with the largest 15-20 inches in diameter, were ripped out of the ground. Two walls of a concrete building near the intersection of University Blvd. and West Park Dr. were damaged.

Hail, Prince George'S

When
June 22, 6:54 PM EST
Where
Prince George'S County, 0.35 mi N of Colmar Manor
Measured
1 in hail
Reported by
Public
Coordinates
38.935, -76.950

Estimated quarter size hail fell along Bladensburg Road.

Thunderstorm Wind, Prince George'S

When
June 22, 6:56 PM EST
Where
Prince George'S County, 0.43 mi NNE of Quincy Manor
Measured
83 kt (96 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
38.936, -76.928

Extensive damage occurred to buildings and trees along Newton Street. Roof damage was sustained at an apartment building with several hundred people displaced.

Thunderstorm Wind, Prince George'S

When
June 22, 6:56 PM EST
Where
Prince George'S County, 0.09 mi SE of Riverdale
Measured
57 kt (66 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.949, -76.949

Several large branches about eight inches in diameter were blown down by strong thunderstorm winds.

Thunderstorm Wind, Prince George'S

When
June 22, 7:05 PM EST
Where
Prince George'S County, 0.86 mi NNW of Kettering
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.932, -76.835

A wind gust of 58 mph was measured in Springdale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396020, 396046, 396049, 396055, 396060, 396062, 396066, 396101, 396106, 396109, 396110, 396111, 396112, 396114, 396115, 396116, 396120, 396123, 396126, 396127, 396134, 396136, 396138, 396137, 396139, 396140, 396141, 396143, 396148, 396160, 396161, 396164, 396170, 395704, 395705, 395706.